Aspartame and other chemicals not necessarily always safe-Ask Dr. Paul Library

DEAR DR.PAUL: Everything seems to contain aspartame today. I have an eight-month-old son. Is aspartame safe for use in children?

PEDIATRICIAN DR.PAUL Answers: A very good question which makes me think of a few other "inactive" ingredients found in food and drug products. In fact, there are over 700 chemical agents including aspartame, coloring dyes and preservatives in food and asthma medications which have been FDA approved for use as "inactive ingredients". They are labeled as inactive, as they presumably do not have any effect on the people consuming them. For example, the active ingredient in a chewable fever tablet, would be acetaminophen. The aspartame, an inactive component, acts as an artificial sweetener but presumably has no other effects.

Looking specifically at your concern, aspartame is being increasingly used in chewable tablets and other sugar-free medications, as well as in diet sodas, gum and sweetened foods such as pudding and cereal. While considered safe in children, there have been some concerns about aspartame in children with in-born metabolic problems such as PKU (or phenylketonuria).In normal children, it can be taken safely in small amounts. However, when a small child drinks a 12-ounce can of diet soda he consumes almost twice the daily amount considered safe.

What are the effects of aspartame? Although there are not that many studies, some reports suggest symptoms that may include headache (especially in patients prone to migraines), mood changes, dizziness and panic attacks. There is no link between aspartame use and aggressive or hyperactive behaviors in children. The bottom line is: taken in small amounts, such as in medications I think aspartame is safe. But we should not take the fact that it is labeled as inactive at face value.

While I am on the topic of sweeteners, saccharin also comes to mind. I would avoid saccharin as it has been shown to cause cancer in laboratory animals. (Although this does not seem to occur in humans).

Among inactive ingredients, another source of potential reactions are sulfites found in many "prepared" foods. Among the most common reactions to sulfites is the worsening of symptoms in asthmatic patients. So, when asked what foods to avoid by parents of asthmatic children, I recommend avoiding sulfite containing foods and products.

Speaking of asthma, there are inactive ingredients in the Meter Dose Inhaler (MDI-puffer), which help propel the medication when the puffer is triggered. Some of these agents have been shown to actually make asthma worse. But a practical point is that it takes at least 30 seconds for the medications to redistribute between puffs. So if you do not wait the 30 seconds before you administer the second puff, it will not contain the full dose of the medication. Also the freon-based puffers tend to freeze in the cold and as a result, may not work well or at all. This is something asthmatics should be aware of before they go out and partake in cold-weather sports such as skiing. Ensure that your puffer stays warm by wrapping it in a glove or sock and then placing it in your pocket, sack or bag.

Return to Ask Dr. Paul Library

To ask Dr. Paul a question, complete this simple form